Alert archive / Maryland / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 220, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 13, 2021, 4:33 PM EDT for Allegany County, Garrett County, Maryland; Mineral County, West Virginia. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2021, 4:33 PM EDT (20:33 UTC)
- Expired
- Jul 13, 2021, 5:15 PM EDT
- In force
- 42 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Allegany County, MD, Garrett County, MD, Mineral County, WV
The radar
The Sterling radar (KLWX), 143 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 4:42 PM EDT | TSTM WND DMG | 1 W Luke, MD | TREE DOWN ON MD 135 AT GEMANELL AVENUE IN BLOOMINGTON |
| Jul 13, 4:47 PM EDT | TSTM WND DMG | 1 Wnw Luke, MD | TREE DOWN ON WESTERNPORT ROAD. |
| Jul 13, 4:54 PM EDT | TSTM WND DMG | Dogwood Flats, MD | TREES DOWN BLOCKING SUGAR MAPLE ROAD AND NEW GEORGES CREEK ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
422
WUUS51 KLWX 132033
SVRLWX
MDC001-023-WVC057-132115-
/O.NEW.KLWX.SV.W.0220.210713T2033Z-210713T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
433 PM EDT Tue Jul 13 2021
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
Western Allegany County in western Maryland...
Northeastern Garrett County in western Maryland...
Central Mineral County in eastern West Virginia...
* Until 515 PM EDT.
* At 433 PM EDT, a severe thunderstorm was located near Elk Garden,
or near Westernport, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Cumberland, Frostburg, Keyser, Westernport, Bel Air, Bittinger, La
Vale, Fort Ashby, Lonaconing, Piedmont, Grantsville, Elk Garden,
Kitzmiller, Ridgeley, Cresaptown, Potomac Park, Wiley Ford, Eckhart
Mines, Mount Savage and Rawlings.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3958 7861 3932 7916 3947 7930 3972 7921
3972 7887
TIME...MOT...LOC 2033Z 233DEG 26KT 3944 7916
HAIL...1.00IN
WIND...60MPH
$$
RCM4 follow-up statements
190
WWUS51 KLWX 132040
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
440 PM EDT Tue Jul 13 2021
MDC001-023-WVC057-132115-
/O.CON.KLWX.SV.W.0220.000000T0000Z-210713T2115Z/
Allegany MD-Garrett MD-Mineral WV-
440 PM EDT Tue Jul 13 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR WESTERN ALLEGANY...NORTHEASTERN GARRETT AND CENTRAL MINERAL
COUNTIES...
At 440 PM EDT, a severe thunderstorm was located over Piedmont, or
near Westernport, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Cumberland, Frostburg, Westernport, Bel Air, La Vale, Lonaconing,
Piedmont, Grantsville, Ridgeley, Cresaptown, Potomac Park, Wiley
Ford, Eckhart Mines, Mount Savage, Rawlings, Barton, Midland,
Midlothian, Franklin and Woodland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3958 7861 3940 7916 3947 7922 3972 7921
3972 7887
TIME...MOT...LOC 2040Z 233DEG 26KT 3947 7910
HAIL...1.00IN
WIND...60MPH
$$
RCM161
WWUS51 KLWX 132046
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
446 PM EDT Tue Jul 13 2021
MDC001-023-WVC057-132115-
/O.CON.KLWX.SV.W.0220.000000T0000Z-210713T2115Z/
Allegany MD-Garrett MD-Mineral WV-
446 PM EDT Tue Jul 13 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR WESTERN ALLEGANY...NORTHEASTERN GARRETT AND CENTRAL MINERAL
COUNTIES...
At 446 PM EDT, a severe thunderstorm was located near Westernport,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Cumberland, Frostburg, Westernport, Bel Air, La Vale, Lonaconing,
Piedmont, Cresaptown, Eckhart Mines, Mount Savage, Rawlings, Barton,
Midland, Midlothian, Franklin, Woodland, Luke, Merrill, Big Run State
Park and New Germany.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3942 7911 3946 7922 3953 7922 3972 7911
3972 7887 3966 7877 3946 7898
TIME...MOT...LOC 2046Z 211DEG 23KT 3950 7910
HAIL...1.00IN
WIND...60MPH
$$
RCM270
WWUS51 KLWX 132056
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
456 PM EDT Tue Jul 13 2021
WVC057-132106-
/O.CAN.KLWX.SV.W.0220.000000T0000Z-210713T2115Z/
Mineral WV-
456 PM EDT Tue Jul 13 2021
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MINERAL COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3968 7880 3965 7880 3955 7893 3949 7908
3962 7917 3972 7911 3972 7887
TIME...MOT...LOC 2056Z 221DEG 24KT 3966 7913 3950 7905
$$
MDC001-023-132115-
/O.CON.KLWX.SV.W.0220.000000T0000Z-210713T2115Z/
Allegany MD-Garrett MD-
456 PM EDT Tue Jul 13 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHWESTERN ALLEGANY AND NORTHEASTERN GARRETT COUNTIES...
At 456 PM EDT, severe thunderstorms were located along a line
extending from near Grantsville to Westernport, moving northeast at
30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Frostburg, La Vale, Lonaconing, Cresaptown, Eckhart Mines, Mount
Savage, Barton, Midland, Midlothian, Franklin, Woodland, Merrill, New
Germany, Piney Grove and Dogwood Flats.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3968 7880 3965 7880 3955 7893 3949 7908
3962 7917 3972 7911 3972 7887
TIME...MOT...LOC 2056Z 221DEG 24KT 3966 7913 3950 7905
HAIL...1.00IN
WIND...60MPH
$$
RCM052
WWUS51 KLWX 132106
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
506 PM EDT Tue Jul 13 2021
MDC001-023-132116-
/O.EXP.KLWX.SV.W.0220.000000T0000Z-210713T2115Z/
Allegany MD-Garrett MD-
506 PM EDT Tue Jul 13 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ALLEGANY AND
NORTHEASTERN GARRETT COUNTIES WILL EXPIRE AT 515 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 3968 7880 3965 7880 3955 7893 3949 7908
3962 7917 3972 7911 3972 7887
TIME...MOT...LOC 2106Z 233DEG 26KT 3970 7907 3954 7899
$$
RCMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:39 PM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 13, 2:39 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
239 PM EDT Tue Jul 13 2021
.SYNOPSIS...
Bermuda high offshore will begin to weaken today as an upper
level trough approaches from the Great Lakes. Heat and humidity
is expected to continue through the latter portion of the week.
A cold front will drop into the area this weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Strong upper level ridging offshore and an associated Bermuda high
will begin to break down later today into tonight as a H5 trough
over the Ohio Valley tracks eastward. Similar conditions compared to
yesterday continue today with the main story being the high heat and
humidity. Heat indices once again will be in the upper 90s to low
100s for most. Dew points remain elevated mainly inside I-95 but are
coming down for areas west of the Blue Ridge.
Confidence for convective potential this afternoon remains slightly
elevated. With the Bermuda high just offshore, subsidence
should keep areas mainly along and inside I-95 most dry; albeit
can't rule out a spot shower across northeastern MD.
Elsewhere, some CU have developed across the terrain but lowering
dew points is leading to a more stable airmass. However, a lee
trough has develop across the region. Coupled with the
aforementioned trough to our west, the Bermuda high
to our east, and weak diurnal terrain induced circulations; a weak
convergence boundary may be enough to spark scattered instances of
afternoon convection, especially along the MD/PA border. However
with the decreasing dew points, leading to more stability, weak 0-
6km shear, and weak mid-level lapse rates, any storms that manage to
develop should remain sub-severe in nature. However, can't fully
rule out a few isolated severe storms, with wind damage being the
primary threat. Although, chances for this are decreasing.
Any shower/thunderstorm is expected to cease by early this evening.
Slightly cooler conditions expected tonight as the H5 trough swings
eastward. Overnight lows will range in the mid- upper 60s mainly
west of the Blue Ridge, with mid 70s elsewhere.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Weak frontal boundary associated with the H5 trough will continue to
advance eastward Wednesday as the Bermuda high weakens slightly.
Temperatures will be slightly cooler especially west of I-81 as the
wind becomes more westerly. East of there, temperatures will still
persist in the low to mid 90s with dew points in the 70s. Given the
nature of the unstable airmass, coupled with the better forcing
mechanism, expect to see more in terms of widespread convection,
some of which may be severe in nature especially across the metros
where the better instability lies. Main hazard with any severe storm
will be damaging wind gusts.
The Bermuda high will then restrengthen on Thursday and more
widespread heat and humidity returns through Friday. This will also
continue the increased chances for afternoon/early evening
convection. However rising H5 heights Thursday should limit
convective potential overall.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
On Friday morning, the mid-level subtropical ridge will have
relocated down into the southeastern U.S. while a myriad of impulses
loom upstream across the Upper Midwest/Great Lakes. At the surface,
the combination of a ridge off the Atlantic Coast and a slow-moving
front arcing through the Midwest will lead to continued southerly
warm advection. High temperatures rise into the low to mid 90s with
ample humidity supporting heat indices nearing the century mark in
spots. The guidance does not break out any showers/thunderstorms
with the limited instability. However, cannot rule out a terrain
driven storm in this environment. Warm and muggy conditions continue
into the overnight hours with lows around 4 to 8 degrees above
climatology.
Over the weekend, the upstream trough and attendant cold front will
approach the Mid-Atlantic region from the west. While a core of the
lower heights/stronger wind fields stays up in New England, the
guidance does show the tail end of a 30 to 40 knot mid-level jet
maxima crossing the region. The guidance are somewhat mixed with the
degree of instability on Saturday. Some severe thunderstorm
potential exists, but further details need to be resolved before
honing in on any specifics. The air mass downstream of the slow-
moving cold front is moisture laden with precipitable water
anomalies around 2 sigma above mid-July climatology. Further, there
60 to 80 percent probabilities of 2 inch precipitable waters or
greater for I-95 and points south and eastward. While other
parameters will need to come into play, some level of flooding risk
will exist in this air mass. Depending on how quickly this cold
frontal boundary moves through, ensembles show some of this enhanced
moisture lingering south of I-66 and Highway 50 into Sunday. Some
differences exist amongst the ensembles, but the trend has been to
keep the front nearby to close out the weekend. With enhanced cloud
cover and increased rain chances, Sunday may see temperatures in the
80s after several days in the 90s.
Heading into the following week, high amplitude flow exists across
the country with a ridge setting up over the Rockies with lower
heights east of the Mississippi River. If the cold front remains
south of the Mid-Atlantic, below average temperatures with less
humidity may take shape for Monday and Tuesday.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR conditions continue this afternoon and evening. Gusty southerly
winds will diminish this evenings with the loss of daytime heating.
Any convective potential will be over MRB through early this
evening. Patchy fog develops overnight, again with MRB being the
most susceptible to VSBY restrictions during the pre-dawn hours
Wednesday. Otherwise, mainly VFR conditions are expected to continue
through Thursday, outside of any scattered showers/thunderstorms
which may reduce CIGS/VSBY briefly.
VFR conditions are expected for Friday given tranquil conditions
accompanied by southerly winds. Given a greater chance for showers
and thunderstorms, some periods of sub-VFR conditions are possible
at the area terminals. Confidence remains low whether the storms
will become severe in nature.
&&
.MARINE...
SCA conditions expected across portions of the waters later this
afternoon through tonight thanks to southerly channeling. Sub-SCA
conditions are expected Wednesday and Thursday. However, there will
be a better chance for gusty showers and thunderstorms
Wednesday/Wednesday evening which may require SMWs over portions of
the waters.
Marine winds remain southerly for Friday and Saturday and will
likely stay below SCA levels. With the potential for convection on
Saturday, some MWSs and/or SMWs may be need to be issued depending
on the strength of the storms.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 2 AM EDT Wednesday for ANZ530>533-
538>542.
Small Craft Advisory until 8 AM EDT Wednesday for ANZ534-543.
Small Craft Advisory until 2 AM EDT Wednesday for ANZ535-536.
Small Craft Advisory from 2 AM to 8 AM EDT Wednesday for
ANZ537.
&&
SYNOPSIS...MSS
NEAR TERM...MSS
SHORT TERM...MSS
LONG TERM...BRO
AVIATION...MSS/BRO
MARINE...MSS/BROHazardous weather outlook, Jul 13, 7:40 AM EDT, 8 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 740 AM EDT Tue Jul 13 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-141145- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 740 AM EDT Tue Jul 13 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated severe thunderstorms with damaging wind gusts are possible Wednesday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-141145- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 740 AM EDT Tue Jul 13 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight Isolated severe thunderstorms with damaging wind gusts are possible late this afternoon through this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated severe thunderstorms with damaging wind gusts are possible Wednesday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-141145- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 740 AM EDT Tue Jul 13 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight Isolated severe thunderstorms with damaging wind gusts are possible late this afternoon through this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated severe thunderstorms with damaging wind gusts are possible Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 13, 12:48 PM EDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1248 PM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG 1 SW ROCK SPRINGS 39.70N 76.17W
07/12/2021 CECIL MD 911 CALL CENTER
TREE DOWN NEAR OAKWOOD RD AND ROCK SPRINGS RD
0714 PM TSTM WND DMG 2 E OCTORARO 39.65N 76.11W
07/12/2021 CECIL MD 911 CALL CENTER
TREE DOWN NEAR RUSSELL RD AND FRIST RD
0732 PM TSTM WND DMG 1 NNW WOODLAWN 39.65N 76.08W
07/12/2021 CECIL MD 911 CALL CENTER
TREE DOWN ON WIRES NEAR COLORA RD AND FIRETOWER RD
&&
EVENT NUMBER LWX2104770
EVENT NUMBER LWX2104771
EVENT NUMBER LWX2104772
SMZThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 11:38 PM EDT | Areal Flood Warning | LWX | Carroll | 5 hr |
| Jul 13, 5:14 PM EDT | Severe Thunderstorm Warning | LWX | Garrett | 46 min |
| Jul 13, 6:15 PM EDT | Severe Thunderstorm Warning | LWX | Garrett | 34 min |
| Jul 13, 6:55 PM EDT | Severe Thunderstorm Warning | LWX | Garrett | 19 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2021Severe Thunderstorm Warnings in West Virginia, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.